Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


changes
Aug 12, 2006

Dear Doctor

I am female 32 y/o diagnosed 6 months ago with a CD4=77, VL=20,000. I started combivir & stokrin (sustiva?) right after. About 3 months later I was already VL=undetectable and CD4=300. But, several weeks later, while I remained undetectable, my CD4 dropped to 200. Because I was also white and red cell anemic [and also terrified of lipo] the doctors switched me to epivir+viread, and stokrin. I have been on this regimen for 2 months. I am undetectable, but my CD is only 230. I am also taking antibiotics. Asides from the HIV I have no other infections (luckily!).

My questions are:

1) I am still often very tired and need to take numerous naps during the day. I am not chronically fatigued though - after 1/2 hour rest feel fine. Is it because of the anemea, a drug side effect, or the HIV?

2) The doctors claim that because of my counts (both VL and CD4) I must have been infected about 8-10 years ago. In all honesty, I have had safe sex since, but when I look back even then I can't imagine how I could have been infected (although 8 years ago I had unsafe sex, but as far as I know my ex isn't sick). I did have unsafe sex in Japan 2 years ago a few times. The doctors said that it couldn't be that I was infected then since it doesn't match my counts. What is your opinion?

3) Am I really doing everything i can to avoid lipo by changing to the new regimen, and asides from working out regularly is there anything more I can do? would being a vegan help, and does smoking (up to 5 a day) increase my risk?

I know I touched on so many subject. Thank you for bearing with me, and the wonderful work you do.

Response from Dr. Frascino

Hello,

Correct: you did "touch on so many subjects!" Consequently I won't go into great detail, but rather highlight the salient issues and point you in the direction where you may find more detailed information, OK?

1. HIV-associated fatigue is extremely common and often multifactorial, i.e. having multiple causes acting simultaneously. Could it be anemia, a drug side effect or HIV itself? Yes, it could be any of these or potentially even all three. In addition, it could be a hormonal imbalance, occult infection, psychological problem or any of a number of other potential causes as well. I suggest you begin by reading the information related to causes of HIV-associated fatigue in the archives of this forum. Make a list of the potential causes and then discuss these with your HIV specialist. Working cooperatively with him or her, you'll have the best chance of identifying and then specifically addressing each underlying contributing factor.

2. In general an HIV-infected individual not on treatment would be expected to lose between 50 and 100 CD4 cells on average per year. However, there can be considerable variability from person to person, based on both viral factors, such as viral strain, and host factors, such as individual immune response to infection. I would agree you've most likely been infected for a number of years; however, why waste time and energy looking backward to things we cannot change. I suggest you focus on the here and now as well as on the promise of the future! Again, you can read more about the natural history of HIV infection in the archives, if you so desire.

3. Lipoatrophy is a complex topic, so complex that this site has developed the "Lipoatrophy Resource Center." You can access it using the Quick Links on The Body's homepage. Detailed answers to your specific questions can be found there. I contributed a live podcast to the resource center that you may find helpful as well.

Vegan diet? No, not helpful.

Stopping smoking? Yes, helpful and also critical, in my opinion, for general maintenance of good health. Smoking, by the way, is also associated with fatigue!

Be well. Stay well. Stop smoking!

Dr. Bob


Previous
IF YOU ARE WAITING FOR AN ANSWER FROM DR. BOB READ THIS!!!
Next
non seroconverters?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement